Kentucky, 2002

Damaging Wind in Kentucky, May 9, 2002

May 9, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 9:35 AM EST, 54 minutes earlier.

Area forecast discussion, May 9, 9:35 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT THU MAY 9 2002

13Z SFC CHART SHOWS LARGE TROFF AHEAD OF THE MAIN FRONT MOVING
ACROSS CENTRAL KY. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THE PREFRONTAL TROFF. BRIEF...BUT HEAVY RAINS ARE OCCURRING ALONG
THE TROFF. GUSTY WINDS ALSO. BRIEF SHOWERS EARLIER THIS MORNING THAT
LOOKED VERY INNOCENT ON RADAR WERE PRODUCING RAINFALL RATES OF 0.25
TO 0.35 INCHES IN 15 MINUTES. RADAR WAS UNDERESTIMATING THE RATES ON
THESE.

ALL SAID AND DONE...WE ARE VERY WET AND JUST CANT HANDLE ANY MORE
HEAVY RAINS...BRIEF OR NOT. WE HAVE ISSUED A FLOOD WATCH FOR THE
ENTIRE CWA UNTIL 8 PM. MAY BE ABLE TO DROP THE WATCH BEFORE
THEN...NOT SURE IF THE MAIN FRONT WILL PRODUCE A SECOND ROUND OF
TSRA OR NOT BUT THE FIRST ROUND WILL DO ENUFF DAMAGE-HYDRO WISE...AS
IT IS. SOME QUESTION ATTM AS TO ANY MORE HEAVY PCPN DEVELOPING ALONG
THE MAIN FRONT OR NOT. SPC NOW TALKING ABOUT A WATCH SHORTLY.
FFA HAS ALREADY BEEN ISSUED. WILL WAIT JUST A MINUTE OR TWO BEFORE
UPDATING ZONES TO SEE ABOUT A SVR TSRA WATCH.

.JKL...FLOOD WATCH UNTIL 8 PM FOR ALL OF EASTERN KENTUCKY.

HALL

In the hours before

Special weather statement, May 9, 4:30 AM EST, 5 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT THU MAY 9 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY.

A COLD FRONT WILL MOVE INTO THE BLUEGRASS STATE THIS MORNING
ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
REACH EAST KENTUCKY THIS AFTERNOON. THE COMBINATION OF DAYTIME
HEATING...AMPLE LOW LEVEL MOISTURE AND CONVERGENCE ALONG THE FRONT
WILL BE ENOUGH FOR ORGANIZED THUNDERSTORMS TO DEVELOP LATER TODAY
...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT OF SEVERE WEATHER
WILL BE FROM SEVERE THUNDERSTORM WIND GUSTS...WITH ISOLATED
INCIDENTS OF LARGE HAIL POSSIBLE.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 9, 10:29 AM EST
Where
Lee County, 2 mi SW of Beattyville
Reported by
TRAINED SPOTTER
Coordinates
37.567, -83.750

Numerous large tree branches were downed by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297666.